Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Wichita, KS

April 24, 2003Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2003, 3:31 PM CDT for Chase County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 3:31 PM CDT (20:31 UTC)
Expired
Apr 24, 2003, 4:00 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 242031
SVRICT
KSC017-242100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 400 PM CDT.

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF SAFFORDVILLE...OR ABOUT 13
  MILES WEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 400 PM CDT.

LAT...LON 3848 9660 3826 9639 3837 9638 3847 9640
          3852 9646

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:25 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 24, 3:25 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT THU APR 24 2003

TNGT:
LAPS PORTRAYING VERY STEEP SFC-750MB LAPSE RATES OVER SC & SE KS THIS
AFTN. (NEARLY DRY ADIABATIC). THEREFORE, DESPITE WEAKENING DIRECTIONAL
SHEAR, INSTABILITY MORE THAN SUFFICIENT TO ENABLE SVR TSRA TO DEVELOP
OVER SE KS THIS EVENING WITH LARGE HAIL THE PRIMARY THREAT. SVR TSRA
SHOULD CONCLUDE 9PM AS SFC LOW MOVES E/SE ACRS MO/AR BORDER ALLOWING
MUCH COOLER AIR TO INFILTRATE. SCT WRAP-ARND -RA PERSISTS OVER CNTRL
KS.

FRI:
WITH PREV-MENTIONED SFC LOW CONTG TRIP E ACRS LWR MISSISSIPPI VALLEY,
WRAP-ARND -RA TO BE CONFINED TO ERN CORRIDOR WHERE 20% POP ASSIGNED.

FRI NGT:
PARTIAL CLEARING SLATED MOST AREAS (MORE SO ACRS WRN 1/3 CWA) AS WEAK
INVERTED SFC RIDGE SETTLES INTO KS.

SAT:
SOUTHERLY FLOW RETURNS TO CWA AS SFC TROF STRENGTHENS ALONG FRONT
RANGE IN RESPONSE TO VIGOROUS, NEG-TILTED 50-MB TROF LIFTS ACRS ERN
MT. INHERITED MAXES (LWR 70S) APR KOSHER.

SAT NGT:
WITH PREV-MENTIONED 500-MB TROF SURGING E ACRS WRN DAKOTAS (WHERE IT
EVOLVES INTO LOW), ANY SHRA/TS THAT DEVELOP SHOULD REMAIN N OF CNTRL
KS.

SUN-THU:
FOR NOW NEXT SHOT FOR SHRA/TS APRS TARGETED FOR WED AFTN-THU, WHEN
MRFY PROGS A COLD FRONT TO DEVELOP WED AFTN ACRS CNTRL & ERN KS.
CREATURE TO SAG ACRS SE KS LATE AFTN-EVENING, THEREFORE INTRODUCED
GENERIC CHC TSRA THIS PERIOD.

FCSTID =    4
ICT   47  63  46  71 /  60   5  10   5
HUT   45  62  45  72 /  60   0  10   5
EWK   46  62  46  71 /  60   5  10   5
EQA   48  64  48  71 /  70  10  10   5
WLD   48  65  49  72 /  70  20  10   5
RSL   44  60  44  71 /  40   0  10   5
GBD   44  63  44  72 /  50   0  10   5
SLN   46  62  45  72 /  60   0  10   5
MPR   46  62  45  72 /  60   0  10   5
CFV   49  66  48  73 /  80  20  10   5
CNU   49  65  48  72 /  80  20  10   5
K88   49  64  47  71 /  70  20  10   5

.ICT...
KS...NONE.
Hazardous weather outlook, Apr 24, 11:49 AM CDT, 3 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND EVENING

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY
THIS EVENING. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE
SYSTEM WILL TRACK EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEASTERN
KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH VERTICAL SHEAR
PROFILES ARE EXPECTED TO WEAKEN OVER THE AREA, THERE WILL BE
SUFFICIENT LOW LEVEL INSTABILITY TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. DUE TO THE VERY COLD AIR ALOFT AND INSTABILITY
PRESENT, LARGE HAIL WILL BE THE MAIN THREAT. HOWEVER, A FEW
REPORTS OF COLD AIR FUNNELS OR EVEN BRIEF TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEASTERN
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Apr 24, 1:29 PM CDT, 2 hours 2 minutes before
KSZ047-050>053-067>072-082-083-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT THU APR 24 2003

...COLD AIR FUNNEL CLOUDS AND BRIEF TORNADOES POSSIBLE ACROSS PARTS
OF THE AREA THIS AFTERNOON...

A FEW COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED ACROSS THE AREA
EARLY THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR ADDITIONAL COLD
AIR FUNNELS TO OCCUR. WHILE MOST OF THESE ARE NOT EXPECTED TO
TOUCH DOWN, A FEW COULD REACH THE GROUND AND BECOME TORNADOES. IN
THE EVENT THIS OCCURS, SEEK SHELTER IMMEDIATELY IN A REINFORCED
STRUCTURE SUCH AS A BASEMENT OF A HOME, OR AN INTERIOR ROOM ON THE
LOWEST FLOOR.

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:35 AM CDTSevere Thunderstorm WarningICTSumner55 min
Apr 24, 3:03 AM CDTSevere Thunderstorm WarningICTSedgwick57 min
Apr 24, 3:28 AM CDTSevere Thunderstorm WarningICTSumner47 min
Apr 24, 2:26 PM CDTSevere Thunderstorm WarningICTChase64 min
Apr 24, 3:21 PM CDTSevere Thunderstorm WarningICTMarion54 min
Apr 24, 3:44 PM CDTSevere Thunderstorm WarningICTMcPherson61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.